Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 13, NWS Fort Worth, TX

April 2, 20095 counties in Texas

NWS Fort Worth, TX issued this red flag warning at Apr 2, 2009, 2:36 AM CDT for 5 counties in Texas. It took effect at Apr 2, 2009, 3:00 AM CDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2009, 2:36 AM CDT (07:36 UTC)
In effect from
Apr 2, 2009, 3:00 AM CDT
Expired
Apr 2, 2009, 8:00 PM CDT
In force
17 hr
Issued by
NWS Fort Worth, TX

Counties Eastland County, TX, Jack County, TX, Palo Pinto County, TX, Stephens County, TX, Young County, TX

The radar

The Dyess AFB radar (KDYX), 73 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3418 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KFWD 020736
RFWFWD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FORT WORTH TX
236 AM CDT THU APR 2 2009

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING... ...

.A STRONG COLD FRONT WILL BRING VERY STRONG AND GUSTY WEST TO
NORTH WEST WINDS AND VERY DRY AIR TO THE NORTHWEST COUNTIES
THROUGH THIS AFTERNOON. THE RED FLAG WARNING IS FOR AREAS
NORTHWEST OF A GORMAN...MINERAL WELLS...JACKSBORO LINE.
CONDITIONS WILL IMPROVE LATE THIS AFTERNOON AS HUMIDITY LEVELS
RISE.


TXZ091-020845-
/O.CAN.KFWD.FW.A.0006.090402T1700Z-090403T0100Z/
MONTAGUE-
236 AM CDT THU APR 2 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS CANCELLED THE FIRE
WEATHER WATCH. 


$$

TXZ100-101-115-116-129-021700-
/O.UPG.KFWD.FW.A.0006.090402T1700Z-090403T0100Z/
/O.NEW.KFWD.FW.W.0013.090402T0800Z-090403T0100Z/
YOUNG-JACK-STEPHENS-PALO PINTO-EASTLAND-
236 AM CDT THU APR 2 2009

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A COMBINATION OF DRY FUELS...GUSTY WEST WINDS OF 25 TO 35 MPH AND
RELATIVE HUMIDITY LEVELS BELOW 30 PERCENT WILL CREATE EXTREME FIRE
DANGER GORMAN...MINERAL WELLS...JACKSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY VEGETATION WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. AVOID ALL OUTSIDE BURNING
AND WELDING TODAY. DO NOT TOSS LIT CIGARETTE BUTTS OUTSIDE.
REPORT WILD FIRES TO THE NEAREST FIRE DEPARTMENT OR LAW
ENFORCEMENT OFFICE.

&&

$$
2 follow-up statements
000 
WWUS84 KFWD 021646
RFWFWD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FORT WORTH TX
1146 AM CDT THU APR 2 2009

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING... ...

.A STRONG COLD FRONT WILL BRING VERY STRONG AND GUSTY WEST TO
NORTH WEST WINDS AND VERY DRY AIR TO THE NORTHWEST COUNTIES
THROUGH THIS AFTERNOON. THE RED FLAG WARNING IS FOR AREAS
NORTHWEST OF A GORMAN...MINERAL WELLS...JACKSBORO LINE.
CONDITIONS WILL IMPROVE LATE THIS AFTERNOON AS HUMIDITY LEVELS
RISE.

TXZ100-101-115-116-129-030100-
/O.CON.KFWD.FW.W.0013.000000T0000Z-090403T0100Z/
YOUNG-JACK-STEPHENS-PALO PINTO-EASTLAND-
1146 AM CDT THU APR 2 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

A COMBINATION OF DRY FUELS...GUSTY WEST WINDS OF 25 TO 35 MPH AND
RELATIVE HUMIDITY LEVELS BELOW 30 PERCENT WILL CREATE EXTREME FIRE
DANGER GORMAN...MINERAL WELLS...JACKSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY VEGETATION WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. AVOID ALL OUTSIDE BURNING
AND WELDING TODAY. DO NOT TOSS LIT CIGARETTE BUTTS OUTSIDE.
REPORT WILD FIRES TO THE NEAREST FIRE DEPARTMENT OR LAW
ENFORCEMENT OFFICE.

&&

$$
000 
WWUS84 KFWD 030046
RFWFWD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FORT WORTH TX
746 PM CDT THU APR 2 2009

...RED FLAG WARNING WILL EXPIRE AT 8 PM...

.GUSTY NORTHWEST WINDS HAVE DECREASED SUFFICIENTLY TO ALLOW THE
RED FLAG WARNING TO EXPIRE AT 8 PM.

TXZ100-101-115-116-129-030200-
/O.EXP.KFWD.FW.W.0013.000000T0000Z-090403T0100Z/
YOUNG-JACK-STEPHENS-PALO PINTO-EASTLAND-
746 PM CDT THU APR 2 2009

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING...

GUSTY NORTHWEST WINDS HAVE DECREASED SUFFICIENTLY TO ALLOW THE
RED FLAG WARNING TO EXPIRE AT 8 PM.

$$

13

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this red flag warning went out at Apr 2, 1:56 AM CDT, 40 minutes earlier.

Area forecast discussion, Apr 2, 1:56 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
156 AM CDT THU APR 2 2009

.UPDATE...
HAVE JUST ISSUED A SEVERE THUNDERSTORM WATCH FOR AREAS ALONG AND
SOUTHEAST OF A KAUFMAN TO GOLDTHWAITE LINE THROUGH 8AM. LINE OF
CONVECTION CURRENTLY EXTENDS FROM NEAR GOLDTHWAITE TO SOUTH OF
OZONA. EXPECT THIS ACTIVITY TO SPREAD ACROSS OUR SOUTHERN ZONES
THROUGH 12Z...AND POSSIBLY INTO OUR EASTERN/NORTHEASTERN ZONES
AFTER DAYBREAK. CONVECTION IS ELEVATED...BUT STEEP LAPSE RATES
WILL LEND TOWARD A LARGE HAIL THREAT AS THESE STORMS OVERSPREAD
OUR SOUTHERN COUNTIES.

SCHULTZ

&&

.AVIATION...
POWERFUL STORM SYSTEM WHICH WILL AFFECT NORTH TEXAS OVERNIGHT IS
NOW MOVING INTO WEST TX. THE MAIN AVIATION CONCERN OVER THE NEXT
18 HRS WILL BE STRONG CROSSWINDS BEHIND THE SYSTEM...WHICH WILL
BE AOA 25G35KT BETWEEN 0215/0302.

WIND SHEAR WILL BE POSSIBLE IN THE EARLY MORNING HOURS BEFORE
SURFACE WINDS INCREASE AND VEER AS THE FRONT MOVES THROUGH
AROUND 12Z. STRONG WEST WINDS WILL FOLLOW FOR MUCH OF THE DAY. THE
NW WINDS WILL NOT ARRIVE UNTIL AROUND 03/02Z WHEN SPEEDS WILL
DECREASE DRAMATICALLY. MVFR CIGS ARE EXPECTED IN THE METROPLEX
AS THE FRONT PASSES WITH IFR CIGS POSSIBLE IN WACO. PRECIP
CHANCES ARE LOW...BUT STORMS MAY BLOSSOM ALONG A KDAL TO KACT
LINE AND HAVE INCLUDED TSRA FOR THOSE TAF SITES. SH/13

&&

.PREV UPDATE...
.UPDATE...
COMPACT UPPER LEVEL LOW WILL RACE THROUGH THE SOUTHERN PLAINS
OVERNIGHT WITH INCREASING DYNAMIC FORCING OVERSPREADING NORTH
TEXAS AFTER MIDNIGHT. INSTABILITY IS CURRENTLY WEAK TO NON-
EXISTENT AS GULF MOISTURE HAS YET TO RETURN TO THE REGION.
MODELS INDICATE DEWPOINTS WILL CLIMB INTO THE 50S...BUT MUCH OF
THIS AIR WILL REMAIN UNTAPPED BELOW A STRONG CAP.

INSTEAD...CONVECTION TONIGHT WILL PRIMARILY BE ELEVATED...AND
MODELS HAVE A VERY DIFFICULT TIME WITH IDENTIFYING MOISTURE ABOVE
THE SURFACE DUE TO LIMITED OBSERVATIONS. THE 7 PM RAOBS FROM
DRT/CRP SHOW MIXING RATIOS AT 5 AND 7 RESPECTIVELY...AND RUC/NAM
FORECASTS HAVE NOW INITIALIZED THIS AND ARE ADVECTING THIS
MOISTURE INTO NORTH TEXAS AFTER MIDNIGHT. FROM THE LAST RUN TO
THIS RUN...THE FORECAST SOUNDINGS OVER NORTH TEXAS ARE NOW MUCH
MORE UNSTABLE. POCKETS OF ELEVATED MUCAPE OVER 1500 J/KG ARE
PROGGED TO OCCUR WITHIN A THERMAL PROFILE THAT FEATURES -20C AT
500MB AND -32C AT 400 MB. IN THE PRESENCE OF DEEP LAYER
SHEAR...THIS IS INDICATES LARGE HAIL WILL BE THE PRIMARY THREAT.
EXPECT SCATTERED STORMS RAPIDLY ERUPT LATE TONIGHT...PROBABLY
AFTER 3 AM...AND QUICKLY RACE NORTHEAST.

FOR THE UPDATE HAVE RAISED POPS...MAINLY OVER THE SOUTHEAST HALF
OF THE CWA...WHERE THE INTERCEPTION OF BEST MOISTURE/INSTABILITY
WILL OCCUR LATE TONIGHT. THIS IS IN LINE WITH 0Z NAM/RUC AND 18Z
GFS AS WELL AS SPC FORECASTS. HAVE ALSO RAISED MIN TEMPS ACROSS
THE BOARD AS COLD AIR SHOULD LAG THE WIND SHIFT BY SEVERAL HOURS.

TR.92

&&

.PREV DISCUSSION... /ISSUED 337 PM CDT WED APR 1 2009/
UPPER LEVEL SYSTEM CURRENTLY OVER COLORADO WILL MOVE ACROSS
OKLAHOMA TONIGHT. BEST CHANCE FOR RAIN WILL BE ACROSS THE EASTERN
HALF OF NORTH TEXAS TONIGHT AS THE UPPER LEVEL DYNAMICS ARRIVE IN
SUPPORT OF THE SURFACE LOW AND DRYLINE/COLD FRONT. COLD FRONT WILL
OVERTAKE DRYLINE OVER NORTH TEXAS TONIGHT WITH VERY STRONG WINDS
BEHIND IT. A WIND ADVISORY HAS BEEN ISSUED FOR ALL OF NORTH TEXAS
BEGINNING AT 6 AM CDT. COLD FRONT WILL QUICKLY SWEEP ACROSS THE
REGION AND THE WINDS WILL DECREASE FROM WEST TO EAST IN THE
EVENING HOURS.

MOISTURE RETURN IS STILL VERY MEAGER AT THIS HOUR WITH DEWPOINTS
ACROSS NORTH TEXAS IN THE UPPER 20S TO MID 30S. DEWPOINTS IN THE
40S STRETCH FROM ROUGHLY SAN ANTONIO TO HOUSTON WITH 50F PLUS
DEWPOINTS ALONG THE COAST. THE RUC AND 18Z NAM HAVE INITIALIZED ON
THIS WELL AND ARE STILL FORECASTING 50F DEWPOINTS TO SURGE TO NEAR
THE I-20 CORRIDOR BY MIDNIGHT. PRECIPITATION/STORM INITIATION IS
EXPECTED TO HOLD OFF UNTIL LATE TONIGHT/EARLY THURSDAY MORNING.
GIVEN THE STRONG CAP AND STEEP MID LEVEL LAPSE RATES...STRONG TO
SEVERE ELEVATED STORMS WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE TONIGHT.

PRECIPITATION WILL COME TO END ACROSS THE EASTERN HALF OF THE CWA
DURING THE MORNING HOURS ON THURSDAY WITH SOME WRAP AROUND
PRECIPITATION BEHIND THE UPPER LEVEL LOW POSSIBLE ACROSS THE
NORTHEASTERN COUNTIES THURSDAY AFTERNOON. AS HAS BEEN ADVERTISED
FOR THE PAST FEW DAYS...VERY STRONG WEST WINDS WITH GUSTS UP TO 50
MPH WILL OCCUR FOR MUCH OF THE DAY ON THURSDAY. MODELS INDICATE
THAT THE HIGHEST WIND SPEEDS AND GUSTS WILL OCCUR ACROSS THE
WESTERN HALF OF NORTH TEXAS.

A MUCH COOLER DAY IS EXPECTED ON THURSDAY WITH THE WINDS HAVING A
BIG EFFECT ON THE WIND CHILL. AS THE SURFACE HIGH PRESSURE SETTLES
OVER THE REGION THURSDAY NIGHT...LIGHT WINDS WILL ALLOW TEMPERATURES
TO COOL INTO THE MID 30S TO LOWER 40S. A QUICK WARM UP IS EXPECTED
BEFORE THE NEXT COLD FRONT ARRIVES ON SUNDAY MORNING.
PRECIPITATION CHANCES LOOK DISMAL WITH THIS FRONT AND HAVE LOWERED
POPS TO 20 PERCENT OVER MAINLY THE EASTERN HALF OF THE CWA. CHANCE
FOR SEVERE WEATHER WITH SATURDAY/S SYSTEM DO NOT LOOK PROMISING
BUT MODEL SOUNDINGS IN THE NORTHEAST SATURDAY NIGHT INDICATE
STEEP MID LEVEL LAPSE RATES AGAIN THAT COULD SUPPORT LARGE HAIL IF
STORMS DEVELOP.

THE AIR BEHIND THE FRONT ON SUNDAY HAS ORIGINS OUT OF WESTERN
CANADA AND TEMPERATURES SUNDAY NIGHT ARE EXPECTED TO BE THE
COLDEST OF THE WEEK. NORTHWEST FLOW ALOFT AND NORTHERLY WINDS AT
THE SURFACE WILL KEEP US NEAR OR BELOW NORMAL HEADING INTO NEXT
WEEK.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  41  73  55  78  49 /   0   0   0  10  10
WACO, TX              43  75  57  82  55 /   0   0   0  10  10
PARIS, TX             36  70  52  74  51 /   0   0   0  10  20
DENTON, TX            39  71  54  78  45 /   0   0   0  10  10
MCKINNEY, TX          37  71  54  78  50 /   0   0   0  10  10
DALLAS, TX            41  74  57  77  50 /   0   0   0  10  10
TERRELL, TX           40  71  56  79  53 /   0   0   0  10  10
CORSICANA, TX         42  71  55  79  53 /   0   0   0  10  10
TEMPLE, TX            42  76  55  83  55 /   0   0   0  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 6 AM THIS MORNING TO 9 PM CDT THIS EVENING
FOR TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175.

FIRE WEATHER WATCH FROM NOON CDT TODAY THROUGH THIS EVENING FOR
TXZ091-100-101-115-116-129.

&&
Hazardous weather outlook, Apr 1, 9:25 PM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
925 PM CDT WED APR 1 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
925 PM CDT WED APR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT
ACROSS ALL OF NORTH TEXAS. SOME OF THESE STORMS MAY PRODUCE LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE ONGOING THURSDAY MORNING OVER THE EASTERN
COUNTIES. SOME STORMS MAY PRODUCE LARGE HAIL.

A WIND ADVISORY IS IN EFFECT THURSDAY FOR THE ENTIRE AREA FOR WEST
WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH.

A FIRE WEATHER WATCH IS IN EFFECT NORTHWEST OF A RISING
STAR...MINERAL WELLS...SAINT JO LINE THURSDAY.

THERE IS ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED AFTER MIDNIGHT.

13

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:56 AM CDTSpecial Weather StatementFWDBosque34 min
Apr 2, 3:24 AM CDTSpecial Weather StatementFWDHill36 min
Apr 2, 3:31 AM CDTSpecial Weather StatementFWDEllis29 min
Apr 2, 4:09 AM CDTSpecial Weather StatementFWDFalls36 min
Apr 2, 4:12 AM CDTSpecial Weather StatementFWDLimestone, Navarro33 min
Apr 2, 4:36 AM CDTSpecial Weather StatementFWDHenderson, Van Zandt24 min
Apr 2, 4:41 AM CDTSpecial Weather StatementFWDMilam34 min
Apr 2, 4:58 AM CDTSpecial Weather StatementFWDVan Zandt32 min
Apr 2, 5:10 AM CDTSpecial Weather StatementFWDHenderson35 min

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.